Alert archive / Minnesota / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 6, 2020, 3:22 AM CDT for 8 counties in Minnesota; 7 counties in Iowa. It took effect at Oct 6, 2020, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2020, 3:22 AM CDT (08:22 UTC)
- In effect from
- Oct 6, 2020, 12:00 PM CDT
- Expired
- Oct 6, 2020, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193 WWUS83 KFSD 060822 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 322 AM CDT Tue Oct 6 2020 IAZ001>003-012>014-020-MNZ071-072-080-081-089-090-097-098-NEZ249- SDZ255>258-061800- /O.NEW.KFSD.FW.W.0005.201006T1700Z-201007T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock- Extreme Northeast Nebraska-Lower Brule And Lake Andes Vicinity- Middle James River Valley-Middle Big Sioux River Valley- Lower James River To Lower Big Sioux River Valley- 322 AM CDT Tue Oct 6 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 003, 012, 013, 014, 020, 071, 072, 080, 081, 089, 090, 097, 098, 249, 255, 256, 257, AND 258... The National Weather Service in Sioux Falls has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. * AFFECTED AREA...Fire weather zones 001, 002, 003, 012, 013, 014, and 020 in northwest Iowa. Fire weather zones 071, 072, 080, 081, 089, 090, 097, and 098 in southwest Minnesota. Fire weather zone 249 in northeast Nebraska. Fire weather zone 255 in south central South Dakota. Fire weather zones 256, 257, and 258 in southeast South Dakota. * WIND...Westerly winds sustained 15 to 25 mph this afternoon. Winds may gusts between 25 and 35 mph at times, perhaps locally higher in portions of southwest Minnesota. * HUMIDITY...Minimum relative humidity values between 21 and 28 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
404 WWUS83 KFSD 061632 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1132 AM CDT Tue Oct 6 2020 IAZ001>003-012>014-020-MNZ071-072-080-081-089-090-097-098-NEZ249- SDZ255>258-070000- /O.CON.KFSD.FW.W.0005.201006T1700Z-201007T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock- Extreme Northeast Nebraska-Lower Brule And Lake Andes Vicinity- Middle James River Valley-Middle Big Sioux River Valley- Lower James River To Lower Big Sioux River Valley- 1132 AM CDT Tue Oct 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 003, 012, 013, 014, 020, 071, 072, 080, 081, 089, 090, 097, 098, 249, 255, 256, 257, AND 258... * AFFECTED AREA...Fire weather zones 001, 002, 003, 012, 013, 014, and 020 in northwest Iowa. Fire weather zones 071, 072, 080, 081, 089, 090, 097, and 098 in southwest Minnesota. Fire weather zone 249 in northeast Nebraska. Fire weather zone 255 in south central South Dakota. Fire weather zones 256, 257, and 258 in southeast South Dakota. * WIND...Westerly winds sustained 15 to 25 mph this afternoon. Winds may gusts between 25 and 35 mph at times, perhaps locally higher in portions of southwest Minnesota. * HUMIDITY...Minimum relative humidity values between 21 and 28 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
068 WWUS83 KFSD 062352 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 652 PM CDT Tue Oct 6 2020 ...RED FLAG WARNING FOR SOUTHEAST SOUTH DAKOTA, SOUTHWEST MINNESOTA, NORTHEAST NEBRASKA, AND PORTIONS OF NORTHWEST IOWA WILL EXPIRE AT 7 PM CDT... IAZ001>003-012>014-020-MNZ071-072-080-081-089-090-097-098-NEZ249- SDZ255>258-070100- /O.EXP.KFSD.FW.W.0005.000000T0000Z-201007T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock- Extreme Northeast Nebraska-Lower Brule And Lake Andes Vicinity- Middle James River Valley-Middle Big Sioux River Valley- Lower James River To Lower Big Sioux River Valley- 652 PM CDT Tue Oct 6 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 001, 002, 003, 012, 013, 014, 020, 071, 072, 080, 081, 089, 090, 097, 098, 249, 255, 256, 257, AND 258... Gusty west winds have weakened greatly across the region, limiting the threat of rapidly spreading wildfires from strong winds. After sunset, winds will fall to 10 mph or less with humidity rapidly rising to 30 to 50 percent. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 5, 10:50 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Oct 5, 10:50 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 1050 PM CDT Mon Oct 5 2020 .SHORT TERM...(This Evening through Tuesday) Issued at 238 PM CDT Mon Oct 5 2020 Gusty northwest winds developing across the area following surface trough moving through the area. Surface winds are expected to decrease with sunset tonight and remain light overnight. Southwesterly to westerly flow is expected to draw unseasonable mild air into the region tomorrow, and under mostly clear skies, should see temperatures warm into the upper 70s and 80s in most locations. While temperatures are expected to be 15-20 degrees above normal, it appears we will still be 5-10 degrees below record level. With dew points remaining in the lower 40s through much of the day, expect fire danger to increase as mixed layer grows and 20-30 knots of wind aloft mixes towards the surface. Will be close to red flag conditions as relative humidity falls to 22-29 percent. The most critical RH values look to be along the Missouri River Valley. Strongest winds look to be across southwest Minnesota, where we could see winds gusting to near 35 knots. Lesser speeds are expected across the remainder of the forecast area, but with the RH near 25 percent in most locations, will be teetering on the edge of red flag conditions. .LONG TERM...(Tuesday Night through Monday) Issued at 238 PM CDT Mon Oct 5 2020 Dry and mild conditions continue as ridge across the west spills into the Plains. 850 hpa temperatures creep towards 2-3 standard deviations above normal maximizing on Friday. Have left NBM values as is, since they are close to the 75-80th percentile of guidance values. Stout southerly flow remains across the plains through the weekend, resulting in mild and dry conditions continuing through the the weekend. Elongated trough is expected to develop across the Northern Plains late in the weekend, potentially creating a precipitation chance early next week; however, moisture recovery looks to be difficult in the wake of Delta impacting the Gulf Coast. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1047 PM CDT Mon Oct 5 2020 VFR conditions will prevail through the period. Expect mostly clear skies and light winds overnight, turning westerly by Tuesday morning. West winds will increase through the morning with gusts 15-25 kts developing by afternoon. && .FIRE WEATHER... Issued at 327 PM CDT Mon Oct 5 2020 Portions of the forecast area once again outlined in elevated fire danger by SPC for Tuesday. Unseasonably mild temperatures will lead to relative humidities falling to near 25 percent tomorrow afternoon. With diurnal mixing, will see stronger winds mix towards the surface creating gusty conditions after 15-16Z. Strongest wind gusts will be across southwest Minnesota, but could see frequent gusts to 25 mph across the entire forecast area tomorrow afternoon. With the RH criteria of 20 percent across south central South Dakota, it may be tough to reach the critical thresholds, but areas to the northeast may reach criteria for a few hours. Given the marginal conditions, have opted to hold off and not highlight further in a fire weather watch, but will outline threat in headlines on fire weather products. Lighter winds on Wednesday will briefly lessen fire weather concerns across the area. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BP FIRE WEATHER...BT
Nearby
Red Flag Warnings in Minnesota, 2020Red Flag Warnings in Iowa, 2020Red Flag Warnings in South Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.